The findings will be published online the week of March 15 in the Proceedings of the National Academy of Sciences. Philip E. Cryer, M.D., the Irene E. and Michael M. Karl Professor of Endocrinology and Metabolism, and William J. Powers, M.D., professor of neurology, neurological surgery and radiology, led the study.
According to Cryer, drugs that help keep blood sugar levels low often cause them to drop too far. The average person undergoing treatment for type 1 diabetes will experience symptoms of hypoglycemia about twice a week, with one episode of severe, temporarily disabling hypoglycemia per year. It also is a significant problem in people with advanced stages of type 2 diabetes.
"Hypoglycemia is the most difficult obstacle in the management of blood sugar in people with diabetes," Cryer says. "To treat diabetes you have to lower glucose levels, but we haven't figured out how to do so without the potential of triggering dangerously low levels."
The symptoms of hypoglycemia, which include shakiness, anxiety, dizziness and confusion, are all part of the body's innate response to danger. They're warning bells, letting the individual know that something is wrong that must be addressed. Curiously, symptoms are much less intense if a person has recently been hypoglycemic. This phenomenon is known as hypoglycemia unawareness.
To understand why the warning bells become muted, Cryer, Powers and their colleagues began taking brain images of healthy individuals while systematically altering participants' blood sugar
Contact: Gila Z. Reckess
Washington University School of Medicine